Missouri, 2011

Flash Flood and Hail in Missouri, April 23, 2011

April 23, 2011 · NWS MEG · 2 events in 2 counties and zones

A stationary front was located across Southern Missouri into Western Kentucky during the late evening hours of May 23rd, 2011 into the early morning hours of May 24th, 2011. The front interacted with a warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located across Southern Missouri into Western Kentucky during the late evening hours of May 23rd, 2011 into the early morning hours of May 24th, 2011. The front interacted with a warm and unstable airmass. As a result, showers and thunderstorms developed along the front. Some storms became severe across the Missouri Bootheel and produced flash flooding and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 23, 2:57 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 23, 2:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT SAT APR 23 2011

.DISCUSSION...FORECAST FOCUS ON SIGNIFICANT RAINFALL AND SEVERE
POTENTIAL THROUGH EARLY NEXT WEEK.

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

AT 3 PM...A COMPLEX OF SEVERE THUNDERSTORMS HAS PASSED JUST NORTH
OF NWRN TENNESSEE WITH A TRAILING OUTFLOW BOUNDARY FROM THE MO
BOOTHEEL WESTWARD INTO NRN ARKANSAS AND ERN/SRN OK. BROAD...MOIST
SOUTHERLY FLOW IMPINGING UPON THIS BOUNDARY WILL FACILITATE
CONTINUED DEVELOPMENT OF CELLS FOR THE REST OF THE AFTERNOON AND
AT LEAST THIS EVENING. MID LEVEL FLOW PARALLEL TO THE FRONT WILL
CAUSE STORMS TO TRAIN AND PRODUCE HEAVY RAINFALL TOTALS. THUS...
THE FLASH FLOOD WATCH WILL CONTINUE TONIGHT FOR AREAS NORTH OF
JONESBORO AND DYERSBURG. STEEP MID LEVEL LAPSE RATES AND STRONG
SHEAR ALONG THE BOUNDARY MAY ALLOW A FEW STORMS TO BECOME SEVERE
THIS EVENING.

THIS BOUNDARY WILL WAVER NORTH AND SOUTH SUNDAY AND SUNDAY
NIGHT...BUT SHOULD MAKE A MORE NORTHERLY PUSH LATE SUNDAY NIGHT
AS A SYSTEM DEVELOPS IN SOUTHERN OK. SUNDAY SHOULD BE QUITE
SIMILAR TO TODAY WITH THUNDERSTORM ACTIVITY CONFINED MOST TO THE
FAR NORTH AND NORTHWESTERN AREAS NEAREST TO THE FRONT. CANNOT RULE
OUT A STRAY THUNDERSTORM FURTHER SOUTH. COULD SEE MORE TRAINING
CELLS AND A FEW SEVERE STORMS...SO FUTURE SHIFTS WILL NEED TO RE-
EVALUATE THE EXPIRATION TIME OF THE FLASH FLOOD WATCH WHICH GOES
UNTIL 12Z SUNDAY.

HIGHS IN THE WARM SECTOR WILL BE IN THE LOW TO MID 80S WITH LOWS
IN THE MID 60S TO LOWER 70S TONIGHT AND SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH SATURDAY.

MONDAY/MONDAY NIGHT - LOW PRESSURE TRACKING ALONG THE QUASI-
STATIONARY FRONT INTO CENTRAL MO AND INTO THE LOWER GREAT LAKES
MONDAY/MONDAY NIGHT WILL DROP A TRAILING FRONT INTO THE CWA MONDAY
NIGHT. A 50-60 KT MID LEVEL JET WILL OVERSPREAD THE MIDSOUTH IN
ADDITION TO HIGH AMOUNTS OF LOW LEVEL DIRECTIONAL SHEAR AND
MODERATE MLCAPE TUESDAY EVENING. STORM MODE IS STILL
UNCERTAIN...BUT SUPERCELLS ARE POSSIBLE IN THIS ENVIRONMENT.
CONVERGENCE ALONG THE FRONT DOES NOT APPEAR ALL THAT IMPRESSIVE
WHICH LEADS ME TO LEAN AGAINST A LINEAR MCS.
NEVERTHELESS...DESPITE SOME TIMING INCONSISTENCIES... RAISED POPS
DURING THIS PERIOD TO CATEGORICAL OVER THE NORTHWEST TWO THIRDS OF
THE MIDSOUTH.

TUESDAY - THE FRONT WILL STALL OVER THE MIDSOUTH TUESDAY WHILE
ANOTHER... MUCH MORE IMPRESSIVE SYSTEM DEVELOPS AGAIN OVER THE RED
RIVER. STRONG MOISTURE CONVERGENCE ALONG THE FRONT AND VERY HIGH
PW VALUES FOR THIS TIME OF YEAR WILL PROBABLY KEEP THUNDERSTORM
ACTIVITY GOING ALONG THE FRONT...ROUGHLY OVER THE NORTHERN AND
CENTRAL AREAS THROUGH THE DAY. VERY HEAVY RAINFALL AND TRAINING
CELLS COULD YIELD SEVERAL INCHES OF RAIN IN SOME AREAS TUESDAY. IN
ADDITION...THE SEVERE THREAT IS LIKELY TO CONTINUE ON THE SOUTHERN
FRINGE OF THE ACTIVITY AS IT INTERACTS WITH THE UNDISTURBED
AIRMASS TO THE SOUTH AND HIGH SHEAR NEAR THE FRONT. SUPERCELLS ARE
LIKELY IN THIS SCENARIO WITH THE THREAT FOR TORNADOES EVIDENT IN
THE PRESENCE OF LOW LCLS.

TUESDAY NIGHT - THE QUASI-STATIONARY FRONT WILL PUSH SLIGHTLY NORTH
IN THE EASTERN AREAS...BUT WILL LIKELY REMAIN STATIONARY FURTHER
WEST NEAR THE TRACK OF THE SURFACE LOW. SO WHILE THE EASTERN
AREAS...PARTICULARLY SOUTH OF I-40 MAY RECEIVE A RESPITE FROM THE
HEAVY RAIN...THE WESTERN AREAS ARE STILL LIKELY TO BE UNDER THE
GUN DURING THIS TIME AS THE LOW CONTINUES TO ORGANIZE OVER
SOUTHWEST ARKANSAS. SEVERAL MORE INCHES ARE POSSIBLE WHICH WILL
ADD TO THE GROWING FLASH FLOOD THREAT.

WEDNESDAY - SURFACE LOW WILL TRACK NORTHEAST ACROSS NORTHERN
ARKANSAS AND TOWARD CENTRAL INDIANA WEDNESDAY EVENING. THE FINAL
TRAILING COLD FRONT WILL PUSH ACROSS THE MIDSOUTH WEDNESDAY
AFTERNOON. VERY HIGH WIND SHEAR WITH LONG...LOOPING HODOGRAPHS...
MODERATE SBCAPE...AND A NEUTRAL TO NEGATIVELY TILTED WAVE WILL SET
OFF WIDESPREAD THUNDERSTORMS. I DON/T THINK MODELS ARE QUITE
HANDLING THE AMOUNT OF MOISTURE ADVECTING NORTHWARD WELL
ENOUGH...SO CAPE MAY BE HIGHER AND LCL/S MAY BE LOWER THAN
FORECAST SOUNDINGS CURRENTLY INDICATE. THUS...SUPERCELLS WITH
TORNADOES...POSSIBLY STRONG AND LONG-LIVED ARE POSSIBLE AS
PREVIOUS SHIFT MENTIONED. SOMETHING INTERESTING OF NOTE...GFS
STRONG TORNADO PARAMETER IS AROUND 20 WHICH IS PRETTY
UNPRECEDENTED /1 OR 2 IS CONSIDERED HIGH/.

TO SUMMARIZE...BETWEEN NOW AND WEDNESDAY TOTAL QPF ON THE ORDER OF
4 TO 8 INCHES IS POSSIBLE ALONG AND NORTH OF I-40 WITH 2 TO 4
INCHES EXPECTED FURTHER SOUTH. MOST OF THE AREA WILL NEED TO BE
PLACED UNDER A FLASH FLOOD WATCH AT SOME POINT FOR EARLY NEXT
WEEK...PROBABLY BY SUNDAY AFTERNOON. SIGNIFICANT RIVER FLOODING IS
ALSO LIKELY AS THE HEAVIEST BANDS OF RAIN FALL PARALLEL TO THE
OHIO RIVER BASIN /IN EXCESS OF 10-12 INCHES POSSIBLE THERE/.
MAJOR FLOODING AND/OR RECORD RIVER FLOODING IS PROBABLE ON THE
MISSISSIPPI OVER THE NEXT TWO-THREE WEEKS. KEEP THE FINGERS
CROSSED THAT THIS DOES NOT TURN OUT LIKE THE MAY 1-2 EVENT LAST
YEAR.

MUCH NEEDED DRY WEATHER WILL RETURN FOR THE LATTER PARTS OF NEXT
WEEK.

BORGHOFF

&&

.AVIATION...
18Z TAFS

PRIMARY FORECAST CONCERN REMAINS AFTERNOON TSRA CHANCES. SCATTERED
TO NUMEROUS TSRA WERE OCCURRING WEST/NORTHWEST OF JBR. ACTIVITY WAS
LIFTING EAST...WITH INDIVIDUAL CELLS MOVING NORTHEAST.

FURTHER SOUTH TOWARD MEM... TSRA CHANCES ARE MUCH MORE CONDITIONAL.
WHILE UNSTABLE... MEM IS DEEPER INTO THE UPPER RIDGE AND LIKELY
CAPPED. IN THE ABSENCE OF STRONG LOW LEVEL FORCING FROM AN OUTFLOW
BOUNDARY...THIS CONVECTIVE CAP WILL LIKELY HOLD. AT 18Z... IT APPEARS
THAT AN EAST/WEST OUTFLOW BOUNDARY WILL LAY OUT NORTH OF MEM THIS
AFTERNOON. WITH THIS IN MIND... WILL LIMIT MEM AND MKL TO A CB
GROUP FOR THE SCHEDULED 18Z TAF.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  85  71  84 /  10  10  20  30
MKL  67  84  69  84 /  20  20  20  30
JBR  65  82  69  81 /  50  40  30  60
TUP  66  85  65  85 /  10  10  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CLAY-GREENE-
     LAWRENCE-RANDOLPH.

MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LAKE-OBION.

&&
Hazardous weather outlook, Apr 23, 4:02 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
502 AM CDT SAT APR 23 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-241215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
502 AM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
GENERALLY ALONG AND NORTH OF THE INTERSTATE TO CORRIDOR. THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS AND SHORT
LIVED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MUCH BETTER CHANCE FOR SEVERE THUNDERSTORMS APPEARS PROBABLE
EARLY NEXT WEEK. TWO STRONG SYSTEMS WILL TRACK NORTH OF THE
MIDSOUTH BETWEEN MONDAY AND WEDNESDAY. DAMAGING WINDS...VERY LARGE
HAIL AND TORNADOES ARE POSSIBLE MONDAY. A GREATER THREAT OF STRONG
LONG TRACKED TORNADOES IS EXPECTED ON WEDNESDAY ALONG WITH
DAMAGING WIND AND LARGE HAIL.

MULTIPLE ROUNDS OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY WILL BRING
SEVERAL INCHES OF RAIN TO THE MIDSOUTH RESULTING IN THE THREAT
FOR FLASH FLOODING. THE HIGHEST THREAT AREA APPEARS TO BE ALONG
AND NORTH OF THE TENNESSEE/MISSISSIPPI STATE LINE AT THIS TIME.

AREA RIVERS WILL RISE THROUGH NEXT WEEK...AND SIGNIFICANT RIVER
FLOODING IS POSSIBLE ON THE MISSISSIPPI BY LATE NEXT WEEK AS HEAVY
RAINFALL UPSTREAM OVER THE NEXT FEW DAYS BEGINS TO WORK ITS WAY
SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED NEXT WEEK.

30/SIRMON

In the hours before

Special weather statement, Apr 23, 11:34 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1234 PM CDT SAT APR 23 2011

ARZ008-009-231815-
CLAY AR-RANDOLPH AR-
1234 PM CDT SAT APR 23 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF DALTON AT 1235 PM
CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9141 3651 9059 3643 9046 3626 9127
      3632 9127 3633 9129 3637 9129 3639 9132
      3642 9132 3642 9136 3646 9137 3647 9140
      3649 9142
TIME...MOT...LOC 1735Z 249DEG 38KT 3646 9114
Special weather statement, Apr 23, 1:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SAT APR 23 2011

ARZ008-009-018-232015-
CLAY AR-RANDOLPH AR-GREENE AR-
250 PM CDT SAT APR 23 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHEAST OF ATTICA AT 250 PM CDT...
MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CLAY...GREENE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS
NEAR CORNING AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9104 3651 9065 3635 9040 3616 9086
      3616 9088 3631 9127 3638 9130
TIME...MOT...LOC 1950Z 244DEG 40KT 3633 9092
Special weather statement, Apr 23, 2:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT SAT APR 23 2011

ARZ008-009-232030-
CLAY AR-RANDOLPH AR-
307 PM CDT SAT APR 23 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND WINDS TO
50 MPH...LOCATED 3 MILES NORTHWEST OF REYNO AT 307 PM CDT...MOVING
NORTHEAST AT 50 MPH.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3649 9024 3629 9078 3646 9088 3650 9084
      3651 9038
TIME...MOT...LOC 2007Z 244DEG 43KT 3642 9072

The radar

The Memphis radar (KNQA), 132 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Dunklin

When
April 23, 3:00 PM CST to 5:00 PM CST
Where
Dunklin County, 2.32 mi WNW of Campbell to 1.89 mi SSW of Vly Ridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.515, -90.107

Heavy rain produced flash flooding outside of Campbell. Highway H was covered with water as a result.

Hail, Pemiscot

When
April 23, 10:25 PM CST to 10:30 PM CST
Where
Pemiscot County, 1.31 mi ESE of De Lisle
Measured
1 in hail
Reported by
Public
Coordinates
36.392, -89.699

Quarter size hail fell on the south side of Portageville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296067, 296071.